• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Vaccines, Blood & Biologics

  • Print
  • Share
  • E-mail

Letter to Manufacturers of Immune Globulin Intravenous (Human)(IGIV), Aseptic Meningitis Syndrome

Please Reply to: HFM-370

October 3, 1994

Dear IGIV Manufacturer:

An aseptic meningitis syndrome (AMS) associated with the use of Immune Globulin Intravenous (Human) (IGIV) products has been reported in several publications (1-4). Most recently Sekul, et al., reported six cases among 54 patients treated for various neuromuscular diseases with high dose IGIV (2 g/kg) (1).

In addition, the Food and Drug Administration's MEDWatch program has received reports of 22 such events since 1986 involving six different IGIV products. Doses of IGIV in these reported events ranged from 0.2 to 2 g/kg. When it occurred, onset of AMS began within several hours to two days of treatment. The most common indication for treatment was idiopathic thrombocytopenic purpura. Among these 22 reports, 20 described positive CSF findings including pleocytosis, usually with neutrophils, and elevated protein levels. No fatalities have been reported due to IGIV-associated aseptic meningitis; however, extremely painful headaches occur. Discontinuation of treatment results in improvement within a few days. For these reasons we recommend modification of the Precautions section of IGIV product package inserts to alert physicians to the occurrence and characteristics of IGIV-associated AMS.

The new Precautions should convey the following information:

An aseptic meningitis syndrome (AMS) has been reported to occur infrequently in association with Immune Globulin Intravenous (Human) (IGIV) treatment. The syndrome usually begins within several hours to two days following IGIV treatment. It is characterized by symptoms and signs including severe headache, nuchal rigidity, drowsiness, fever, photophobia, painful eye movements, and nausea and vomiting. Cerebrospinal fluid studies are frequently positive with pleocytosis up to several thousand cells per cu.mm., predominantly from the granulocytic series, and elevated protein levels up to several hundred mg/dl. Patients exhibiting such symptoms and signs should receive a thorough neurological examination, including CSF studies, to rule out other causes of meningitis. AMS may occur more frequently in association with high dose (2 g/kg) IGIV treatment. Discontinuation of IGIV treatment has resulted in remission of AMS within several days without sequelae.

Please insert the new Precautions paragraph into your package insert and provide draft labeling for our review before the next printing of your package insert.

Sincerely yours,

 

--- signature ---

 

Kathryn C. Zoon, Ph.D.
Director
Center for Biologics Evaluation And Research

 

References

  1. Sekul E, Cupler E, Dalakas M. Aseptic meningitis associated with high-dose intravenous immunoglobulin therapy: Frequency and risk factors. Ann Int Med, 1994;123:259-262.
  2. Kato E, Shindo S, Eto Y, Hashimoto N, Yamamoto M, Sakata Y, Hiyoshi Y. Administration of immune globulin associated with aseptic meningitis. JAMA, 1988;3269-3270.
  3. Casteels Van Daele M, Wijndaele L, Hunnick K, Gillis P. Intravenous immunoglobulin and acute aseptic meningitis. N Engl J Med, 1990; 323(9):614-615.
  4. Scribner C, Kapit R, Phillips E, Rickels N. Aseptic meningitis and intravenous immunoglobulin therapy. Ann Intern Med, 1994;121:305-306
 

Contact FDA

(800) 835-4709
(301) 827-1800
Consumer Affairs Branch (CBER)

Division of Communication and Consumer Affairs

Office of Communication, Outreach and Development

Food and Drug Administration

1401 Rockville Pike

Suite 200N/HFM-47

Rockville, MD 20852-1448